Minnesota, 2016

Heavy Snow in Minnesota, January 6 to 7, 2016

January 6 to 7, 2016 · NWS FGF · 4 events in 4 counties and zones

Convective-type snow fell along a narrow line, extending from near Lisbon, North Dakota, to Georgetown and Fosston, Minnesota. Good surface convergence occurred along the line in conjunction with an upper level disturbance.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Convective-type snow fell along a narrow line, extending from near Lisbon, North Dakota, to Georgetown and Fosston, Minnesota. Good surface convergence occurred along the line in conjunction with an upper level disturbance. The regional radars began picking up echoes over southwest Ransom County during the evening of the 6th, which quickly became fairly intense. These initial echoes moved northeast, while others kept forming over northeast Ransom County. This kept steady training echoes along the line for a six to twelve hour period. Snowfall rates exceeded two inches per hour at times, with most locations along this line picking up six to twelve inches of snow. The highest snowfall amount, 18 inches, fell near Prosper, North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 6, 9:20 PM CST, 48 minutes earlier.

Area forecast discussion, Jan 6, 9:20 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
920 PM CST WED JAN 6 2016

.UPDATE...
ISSUED AT 920 PM CST WED JAN 6 2016

STILL GETTING SOME REPORTS OF FREEZING DRIZZLE AND SLIPPERY ROADS.
THIS IS MAINLY CONFINED TO THE AREAS THAT ARE FOGGY ALONG AND
SOUTH OF HIGHWAY 2.

MAIN ISSUE CONTINUES TO BE THE POTENTIAL FOR HEAVIER AMOUNTS OF
SNOW IN A THIN BAND FROM NEAR FARGO NORTHEAST TOWARD BEMIDJI. HIGH
RESOLUTION MODEL GUIDANCE CONTINUES TO INDICATE A DECENT POTENTIAL
FOR 2 TO 6 INCHES OF SNOW IN A THIN BAND ACROSS THIS AREA.
STARTING TO SEE ECHOES DEVELOPING FROM FARGO SOUTHWEST TOWARD
LISBON. THESE ECHOES LOOKING CONVECTIVE IN NATURE AND HAVE SOME
HIGHER INTENSITIES WITHIN THEM. THESE COULD PRODUCE HIGHER
SNOWFALL RATES AS THEY MOVE OVER FARGO AND POINTS NORTHEAST OF
FARGO. ON THE EDGES OF THIS SNOW BAND...SNOWFALL AMOUNTS WILL
TAPER OFF WITH MOST AREAS SEEING LESS THAN AN INCH OF SNOW.

SO TO COVER THESE ISSUES...WILL ISSUE A WINTER WEATHER ADVISORY
FOR MOST OF THE AREA EXCEPT THE NORTH. THE WINTER WEATHER ADVISORY
WILL BE FOR SNOW FROM FARGO TO BEMIDJI...WITH 2 TO 6 INCHES AND
SOME LIGHT FREEZING PCPN BEFORE IT SWITCH TO SNOW. OUTSIDE THIS
HEAVIER SNOW AREA...WILL ALSO ISSUE A WINTER WEATHER ADVISORY BUT
FOR FREEZING DRIZZLE/LIGHT SNOW OF AROUND OR LESS THAN AN INCH AND
FOG.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 248 PM CST WED JAN 6 2016

CHALLENGE FOR THE NEXT 24 HOURS WILL BE SNOW CHANCES WITH FOG
COVERAGE AND DENSITY. CURRENT SATURATED BLYR AIRMASS WILL LINGER
ACROSS THE AREA WITH MINIMAL SFC TEMP/MOISTURE ADVECTION TO ALTER
CURRENT CONDITIONS. MODELS CONTINUE TO HINT AT SNOW DEVELOPING IN
THE SE ND BEFORE 06Z. NAM AND HIRES MESOSCALE MODELS ARE PRODUCING
A QUASI STATIONARY BAND OF QPF...ORIENTED SW TO NE FROM THE
LISBON TO FARGO TO ADA AREAS. FRONTOGENETICAL FORCING FOR A 4 TO 6
HOUR TIME PERIOD ALONG WITH NEG EPV AND COINCIDENT OMEGA APPEARS
TO BE ALIGNING UP. A COUPLE HINDRANCES TO EFFICIENT SNOW MAKING
WILL BE SNOW RATIOS BETWEEN 8 AND 10 TO ONE AND THE BEST LIFT IS
OCCURRING IN THE -6 TO -10C TEMP LAYER. NONETHELESS WILL UP POPS
IN SE ND TO LIKELY FOR THE MIDNIGHT TIME FRAME AND BRING 1 TO 2
INCHES OF SNOW TO THE AREA BY MIDMORNING. IF DURATION IS LONGER
AND INSTABILITY IS REALIZED MORE EFFICIENTLY THEN HIGHER AMOUNTS
ARE POSSIBLE.

THURSDAY WILL SEE LINGERING SNOW IN THE EAST WITH THE LAST DAY OF
WARM TEMPS. HIGHS IN THE ONCE AGAIN IN THE 20S TEENS IN DVL BSN.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 248 PM CST WED JAN 6 2016

FRIDAY INTO SATURDAY WILL SEE THE BURNT OF THE ARCTIC COLD PUSH
INTO THE REGION. 925MB WILL FALL 15 TO 20C FROM FRI MORNING TO
SATURDAY AFTERNOON WITH TEMPS AROUND -25C BY 00Z SUN. STEADY TO
FALLING TEMPS WITH HIGHS IN THE SINGLE DIGITS BELOW FOR SATURDAY.
WIND CHILL HEADLINES MORE THAN LIKELY FOR THE WEEKEND.

SUNDAY TO WEDNESDAY...LONG WAVE RIDGE OVER THE WESTERN STATES
BUILDS A LITTLE THROUGH THE PERIOD. LONG WAVE RIDGE REMAINS OVER
WESTERN NORTH AMERICA AND EXTENDS FARTHER NORTH THROUGH THE
PERIOD. LONG WAVE TROUGH OVER HUDSON BAY ALSO REMAINS IN PLACE
THROUGH THE PERIOD BUT TROUGH AXIS BECOMES MORE NEGATIVE TILTED
WITH TIME.

SHOTS OF COLDEST AIR DROP INTO ONTARIO ON SAT AND TUE. TIMING OF THE
ECMWF AND GFS WERE SIMILAR  HOWEVER THE GFS BECOMES A FASTER
SOLUTION BY THE END OF THE PERIOD. LITTLE OR NO PRECIP EXPECTED
THROUGH THE PERIOD. WILL BLEND THE ECMWF AND GFS.

HIGH TEMPS WERE DECREASED ONE TO THREE DEGREES FOR SUN...LITTLE
CHANGE TO MON AND TUE. WED WAS INCREASED ONE TO THREE DEGREES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 653 PM CST WED JAN 6 2016

ADDED A MENTION OF SNOW DEVELOPING AT KFAR BY MID EVENING AND AT
KGFK/KBJI TOWARD MIDNIGHT. BETWEEN KFAR AND KBJI THE SNOW COULD
COME DOWN HEAVIER AT TIMES BETWEEN MIDNIGHT AND MORNING. OTHERWISE
QUITE A BIT OF FOG ACROSS THE AREA AND EXPECT LITTLE CHANGE TO
THAT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR NDZ028>030-
     038-039-049-052-053.

MN...WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR MNZ001>003-
     024-027>032-040.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR MNZ009-
     013>017-022-023.

&&

UPDATE...GODON
SHORT TERM...JK
LONG TERM...HOPPES/JK
AVIATION...GODON
Hazardous weather outlook, Jan 6, 7:33 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
733 PM CST WED JAN 6 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-080145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
733 PM CST WED JAN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

FOG AND FREEZING DRIZZLE WILL CONTINUE TO AFFECT AREAS SOUTH OF
HIGHWAY 2. ROAD CONDITIONS WILL BE HIGHLY VARIABLE DEPENDING ON
THE DEGREE OF TREATMENT. DIAL 511 TO FIND OUT THE LATEST ROAD
CONDITIONS. BY MID TO LATE EVENING...LIGHT SNOW IS EXPECTED TO
DEVELOP OVER PORTIONS OF THE CENTRAL AND SOUTHERN RED RIVER VALLEY
INTO WEST CENTRAL MINNESOTA. MOST AREAS WILL RECEIVE LESS THAN AN
INCH OF SNOW BY MORNING...BUT THERE IS A POTENTIAL FOR A HEAVIER
BAND OF SNOW TO DEVELOP BETWEEN FARGO AND BEMIDJI. IN THIS AREA
ONE TO TWO INCHES OF SNOW IS EXPECTED...WITH THE POTENTIAL FOR
EVEN HIGHER AMOUNTS IN A VERY THIN BAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THIS BAND OF HEAVIER SNOW WILL DECREASE IN INTENSITY THURSDAY
MORNING. HOWEVER...LIGHT SNOW WILL CONTINUE ON AND OFF THROUGH
THURSDAY AND FRIDAY. ADDITIONAL ACCUMULATIONS ARE EXPECTED TO
REMAIN LIGHT...RANGING FROM A DUSTING TO AROUND AN INCH OR TWO.

COLD AIR WILL PLUNGE DOWN INTO THE NORTHERN PLAINS THIS
WEEKEND...BRINGING BITTERLY COLD TEMPERATURES WITH HIGHS STAYING
BELOW ZERO. WIND CHILLS OF 20 TO 40 BELOW ZERO WILL BE POSSIBLE AT
TIMES SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 6, 7:17 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
717 PM CST WED JAN 6 2016

MNZ001>003-009-013>017-022>024-027>032-040-NDZ014-015-024-026>030-
038-039-049-052-053-071030-
WEST POLK-NORMAN-CLAY-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-BENSON-RAMSEY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...MOORHEAD...RED LAKE...REDBY...PONEMAH...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...FERTILE...
MCINTOSH...ERSKINE...BAGLEY...CLEARBROOK...BEMIDJI...MAHNOMEN...
NAYTAHWAUSH...WAUBUN...ALIDA...EBRO...LAKE ITASCA...
LONG LOST LAKE...LOWER RICE LAKE...ROY LAKE...UPPER RICE LAKE...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...PERHAM...NEW YORK MILLS...PARKERS PRAIRIE...
HENNING...BATTLE LAKE...WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...
ASHBY...HERMAN...BARRETT...FORT TOTTEN...MADDOCK...LEEDS...
MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...LAKOTA...MCVILLE...
ANETA...TOLNA...GRAND FORKS...COOPERSTOWN...FINLEY...HOPE...
MAYVILLE...HILLSBORO...HATTON...PORTLAND...VALLEY CITY...FARGO...
LISBON...ENDERLIN...GWINNER...MILNOR...FORMAN...RUTLAND...
WAHPETON
717 PM CST WED JAN 6 2016

...FREEZING DRIZZLE EARLY THEN SNOW DEVELOPING LATER...

THICKER FOG AND AREAS OF FREEZING DRIZZLE CONTINUE FOR LOCATIONS
SOUTH OF HIGHWAY 2...WITH VISIBILITIES RANGING BETWEEN ONE AND TWO
MILES. SO FAR PRIMARY ROADS WHICH HAVE BEEN TREATED ARE IN BETTER
SHAPE THAN SECONDARY ROADS. IF PLANNING TRAVEL...KNOW THAT ROADS
MAY BE DIFFICULT IN SPOTS...BUT MAKE SURE TO CHECK THE LATEST ROAD
CONDITIONS BY DIALING 511.

BY MID TO LATE EVENING...LIGHT SNOW IS EXPECTED TO DEVELOP OVER
PORTIONS OF THE CENTRAL AND SOUTHERN RED RIVER VALLEY INTO WEST
CENTRAL MINNESOTA. MOST AREAS WILL RECEIVE LESS THAN AN INCH OF
SNOW BY MORNING...BUT THERE IS A POTENTIAL FOR A HEAVIER BAND OF
SNOW TO DEVELOP BETWEEN FARGO AND BEMIDJI. IN THIS AREA ONE TO TWO
INCHES OF SNOW IS EXPECTED...WITH THE POTENTIAL FOR EVEN HIGHER
AMOUNTS IN A VERY THIN BAND. THIS BAND WILL DECREASE IN INTENSITY
THURSDAY MORNING...BUT LIGHTER SNOW WILL CONTINUE OVER THE AREA
THROUGH FRIDAY NIGHT.
Local storm report, Jan 6, 9:50 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 PM CST WED JAN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     SNOW             LISBON                  46.44N 97.68W
01/06/2016  E3.5 INCH        RANSOM             ND   LAW ENFORCEMENT

            ESTIMATED 3-4 INCHES.

&&

TGRAFENA
Local storm report, Jan 6, 10:08 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1008 PM CST WED JAN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     SNOW             SHELDON                 46.59N 97.49W
01/06/2016  E2.5 INCH        RANSOM             ND   PUBLIC

            ESTIMATED 2 TO 3 INCHES...ALL IN THE PAST 1.5 HOURS

&&

TGRAFENA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Clay

When
January 6, 10:08 PM CST to January 7, 12:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Heavy Snow, Norman

When
January 6, 10:08 PM CST to January 7, 12:00 PM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Heavy Snow, East Polk

When
January 6, 10:08 PM CST to January 7, 12:00 PM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Heavy Snow, Mahnomen

When
January 6, 10:08 PM CST to January 7, 12:00 PM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615067, 615068, 615069, 615070.